Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 182, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2006, 8:21 PM EDT for Giles County, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2006, 8:21 PM EDT (00:21 UTC)
- Expired
- Jul 19, 2006, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Giles County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:40 PM EDT | HAIL 0.75 | 2 Sw Eggleston, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 200021 SVRRNK VAC071-200115- /O.NEW.KRNK.SV.W.0182.060720T0021Z-060720T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 821 PM EDT WED JUL 19 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GILES COUNTY IN SOUTHWEST VIRGINIA * UNTIL 915 PM EDT * AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KIMBALLTON...OR ABOUT NEAR PEARISBURG...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... KIMBALLTON... BANE... PEMBROKE... EGGLESTON... MOUNTAIN LAKE... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3742 8061 3728 8098 3719 8081 3730 8050 $$ WP
2 follow-up statements
000 WWUS51 KRNK 200052 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 850 PM EDT WED JUL 19 2006 VAC071-200115- /O.CON.KRNK.SV.W.0182.000000T0000Z-060720T0115Z/ GILES VA- 850 PM EDT WED JUL 19 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR GILES COUNTY... AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EGGLESTON...OR ABOUT 6 MILES SOUTHEAST OF PEARISBURG... MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES SOUTH OF INTERIOR BY 910 PM EDT MOUNTAIN LAKE BY 915 PM EDT ANOTHER SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF INTERIOR...MOVING EAST AT 10 MPH. THIS STORM WILL AFFECT INTERIOR AND KIMBALLTON. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. HAIL UP TO PENNY SIZE HAS BEE REPORTED IN EGGLESTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3742 8061 3728 8098 3719 8081 3730 8050 $$ WP
000 WWUS51 KRNK 200117 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 915 PM EDT WED JUL 19 2006 VAC071-200125- /O.EXP.KRNK.SV.W.0182.000000T0000Z-060720T0115Z/ GILES VA- 915 PM EDT WED JUL 19 2006 ...THE SEVERE THUNDERSTORM WARNING FOR GILES COUNTY EXPIRES AT 915 PM EDT... AT 915 PM EDT...WEATHER RADAR SHOWED THE THUNDERSTORM 2 MILES WEST OFMOUNTAIN LAKE HAD WEAKENED TO BELOW SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. IF YOU LIVE IN GILES COUNTY AND HAD HAIL OR WIND DAMAGE...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3742 8061 3728 8098 3719 8081 3730 8050 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:43 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 19, 7:43 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 743 PM EDT WED JUL 19 2006 .AVIATION... SCATTERED THUNDERSTORM ACTIVITY ACROSS THE AREA APPEARS TO BE OUTFLOW DRIVEN AT THE MOMENT. LWB...ROA...LYH AND DAN HAVE ALREADY HAD TSTMS...SO BEST CHANCE NEXT FEW HOURS WILL BE FURTHER WEST...INCLUDING BLF. HAVE INCLUDED SOME TSTM ACTIVITY MOST TAFS THOUGH THROUGH 01 OR 02Z...THINKING IS THAT ALL OF THE ACTIVITY WILL BE FURTHER WEST BY 02Z. CLEARING OVERNIGHT WITH LIGHT WINDS...SO I EXPECT SOME FOG AT MOST LOCATIONS SINCE THEY HAVE HAD SOME RAIN. KEPT THE FOG MVFR FOR THE MOST PART...WITH A PERIOD OF IFR FOR DAN AND LIFR FOT LWB. VFR CONDITIONS ARE EXPECTED THURSDAY. ANY TSTM DEVELOPEMENT WILL BE SCATTERED AT BEST AND AFTER 18Z...SO I DID NOT INCLUDE IN ANY OF THE TAF SITES. && .PREV DISCUSSION... (ISSUED 245 PM EDT WED JUL 19 2006) SHORT TERM /TONIGHT THROUGH THURSDAY/... RADAR SHOWING WIDELY SCATTERED TSRA ACROSS THE PERIMETER OF THE REGION ASSOCIATED WITH OLD OUTFLOW AND OROGRAPHICS OVER THE WEST. GIVEN GOOD INSTABILITY EXPECT INCREASING CONVECTIVE TREND THRU AT LEAST EARLY THIS EVENING AS DIFF HEATING PERSISTS OVER THE RIDGES AND OUTFLOW MEANDERS AROUND. MODELS SUGGEST NEXT WEAK S/W PUSHING SE ALONG OLD FRONT OVERNIGHT WITH CORRESPONDING MCS DROPPING SOUTH ALONG THE BLUE RIDGE. THIS LOOKS A BIT SUSPECT BUT SINCE WOULDNT TAKE MUCH TO KEEP TSRA GOING SIMILAR TO LAST NIGHT PLAN TO INCLUDE AT LEAST CHANCE POPS MOST SPOTS OVERNIGHT. TEMPS AGAIN NOT QUITE AS COOL GIVEN MOIST DEWPOINTS AND RESIDUAL CLOUDS AROUND. OLD BOUNDARY WILL DISSIPATE THU IN RESPONSE TO SLIGHT INCREASE IN HEIGHTS AND LOW LEVEL SW FLOW DEVELOPING. APPEARS LITTLE FORCING OTHER THAN OROGRAPHICS/BOUNDARIES BUT ENOUGH DEEP RH AROUND TO INCREASE TO LOW CHANCE POPS MOUNTAINS WHILE KEEPING SLIGHT CHANCE OUT EAST. OTHERWISE WILL CALL IT PC AFTER EARLY FOG AND TREND HIGH TEMPS A BIT ABOVE MOS SIMILAR TO THE LAST COUPLE OF DAYS. LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... WEAK SURFACE BOUNDARIES MAY CREATE SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY NIGHT ESPECIALLY IN THE WEST. PLAYED TEMPERATURES CLOSE TO MOS. THE UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND. GREAT LAKES LOW CENTER WILL PUSH A STRONGER FRONT INTO THE MID ATLANTIC ON FRIDAY. THE FRONT WILL BECOME STATIONARY OVER THE REGION WITH SEVERAL WAVES OF LOW PRESSURE RIDING EAST ALONG IT DURING THE WEEKEND. BEST UPWARD VERTICAL VELOCITY AND BEST Q-VECTOR FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND FRIDAY NIGHT. HPC RELIED ON 00Z ECMWF FOR EXTENDED GRIDS AND PROGD CHARTS. FOLLOWED THE HPCGUIDE FOR MEDIUM RANGE FORECASTS AND ISC GRIDS. INCREASED POPS ON WEDNESDAY TO BLEND BETTER WITH RLX AND GSP. AVIATION... OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR AT TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING. ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH MOST ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ
Hazardous weather outlook, Jul 19, 3:45 PM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT WED JUL 19 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-201945- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 345 PM EDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN AS WELL AS ISOLATED DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME OF THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINS THURSDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.
In the hours before
Local storm report, Jul 19, 7:24 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG AMHERST 37.58N 79.05W
07/19/2006 AMHERST VA LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
&&
RMGLocal storm report, Jul 19, 7:35 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 N SANDY RIDGE 36.53N 80.12W
07/19/2006 STOKES NC LAW ENFORCEMENT
TREE DOWN.
&&
RMGLocal storm report, Jul 19, 8:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 12 SE PULASKI 36.93N 80.65W
07/19/2006 E0.88 INCH PULASKI VA PUBLIC
0655 PM TSTM WND DMG 10 SE BUCKINGHAM 37.45N 78.42W
07/19/2006 BUCKINGHAM VA AIRPLANE PILOT
TREES DOWN ON HWY 15
&&
RMGLocal storm report, Jul 19, 8:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 1 S BUCHANAN 37.50N 79.68W
07/19/2006 BOTETOURT VA AIRPLANE PILOT
TREES DOWN ON POWERLINES
&&
TWLocal storm report, Jul 19, 8:14 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 6 S DUBLIN 37.03N 80.70W
07/19/2006 E1.00 INCH PULASKI VA PUBLIC
NEAR CLAYTOR LAKE STATE PARK
&&
TWLocal storm report, Jul 19, 8:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 2 W DUBLIN 37.12N 80.74W
07/19/2006 E1.00 INCH PULASKI VA PUBLIC
ON HWY 11
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:43 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 62 min |
| Jul 19, 9:03 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 42 min |
| Jul 19, 9:53 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 50 min |
| Jul 20, 2:06 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 54 min |
| Jul 20, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 67 min |
| Jul 20, 7:36 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.